I Went to the Doctor Today and Got a New Prescription...

Discussion in 'Support' started by JasonP, Sep 22, 2016.

tinnitus forum
    1. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Okay, actually I went to a nurse practitioner who prescribes psychiatric drugs and she is very nice. Anyways, due to my depression and tinnitus issues, I asked about Riluzole for off label depression and she said she had never heard of it. I figured that would be the case since this is a drug for ALS. That's why I brought in some case studies and papers about it and she said she would have a doctor look at it as well as her son-in-law who is working on some kind of treatment for depression which they give you a shot for. Sounded very interesting and it is in clinical studies but it is supposed to help people rapidly recover from depression. Anyways, I didn't really ask much about that, but she was really cool to bring that up and look into this medicine. I have no idea if it will help with tinnitus or not. She did however, prescribe me a drug called Gabitril which actually may help and was really a good idea. I thought about it earlier the past couple of weeks, posted about it, and then forgot about it! It is a GABA reuptake inhibitor and can be used as an off label add on for anxiety. She said it would with GABA receptors and help calm the neurons down and hopefully lower tinnitus for me. Also, I think it helps work on anxiety too. Sounds like a good idea to me. Hopefully, I can let you all know what happens, I am not sure how long it will take to work. Unfortunately, I haven't tried it out yet because I was prescribed 60 2mg pills instead of 30 4mg pills that I could break in half. The price difference is unreal! If the pharmacy coordinators would answer their phone I could get this changed fast. I may get a partial refill but with a discount on the 2mg it comes out to be around $2.63 for each 2mg pill $1.57 for each 4mg pill!! And now I find out a quite of few places don't have this readily in stock. Maybe this is worth a shot though. Don't seem to know much about this drug with tinnitus. Hope things go well but wanted to give you all an update.

      Generic name is Tiagabine

      This video may explain it how it might work with the klonopin (GABA agonist) I am taking:

      neurotransmitter gaba
       
    2. undecided
      Fine

      undecided Member

      Location:
      Greece
      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      Unknown.
      Same thing as Sabril (vigabatrin) that you posted earlier on.
      Haven't had it myself but I guess it's useless on it's own. Maybe will enhance your benzo experience but that's like taking more benzos (or taking a benzo a bit later) to last longer. Kinda foolish if you ask me.
       
    3. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      I think that was linearb who mentioned Sabril. I am not sure if I ever brought that drug up before. It could be bad news but what I am wondering is if I can lower my klonopin down with it. Who knows? I kind of wish she would have let me try the other drug first but that's okay. She did the right thing and I admire her for it. I hope nothing bad happens. I appreciate your feedback. Nice to have a second opinion.
       
    4. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      On second thought, do you think all this GABA stuff would increase excitability of the glutamate system since I have taken klonopin for so long????
       
    5. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      @Cityjohn Hey man, I really appreciated your help in my post about Riluzole. I was wondering if you could help me out here again. I hate to bother you though so if you can't do it, don't worry about it. My question and for anyone I guess who can answer it is that in the video above it has GABA in a presynaptic cell and the GABA is released by an "Action Potential". What is that action potential that releases GABA so that it can bond to a GABA receptor later on? I understand the video (I think) except for that first part because they don't say what causes the release.
       
    6. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Sorry guys if I am acting weird the past couple of days...been through a very bad depression.
       
    7. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      One thing I forgot to mention was explain how the medicine is supposed to work! I showed the video but didn't explain it. In :12 to :22 of the video it talks about GABA becoming inactivated during the "reuptake" process. This medicine is supposed to inhibit that reuptake process (at least some) so that GABA is more available to activate the GABA receptor (at least that is how I understand it, if I am wrong someone correct me)

      The one thing that concerns me is this is somewhat interfering with a natural process, but I guess some other medicines interfere with natural processes too. Oh well, I guess I will see what happens.
       
    8. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      By the way...have you looked at the price of Sabril!! Unreal.

      http://www.goodrx.com/sabril?drug-name=sabril
       
    9. undecided
      Fine

      undecided Member

      Location:
      Greece
      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      Unknown.
      When you rapidly reduce the dose on an old benzo habit, it's more than certain that glutamate will be on a rampage.
      That's why very slow tapers of benzos are always recommended.

      Here, I can get it for around ~14 euros (for a box of 30 tablets) depending on which pharmacy I go to...
       
    10. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      Right on, drug pioneer buddy ;) Let us know how it goes!

      I'm going to take a stab at low dose naltrexone, see what it does for my myriad of health complaints...
       
    11. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Sounds interesting...you will have to let us know how it goes..btw...look at these Gabitril/tiagabine prices...for the monthly supply she prescribed me....

      http://www.goodrx.com/tiagabine?dru...tity=60&days_supply=&label_override=tiagabine

      I might can make an adjustment on the dosage to lower prices but if not I have a back up plan. At least we are trying man ;)
       
    12. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006

      Something is totally screwed up in the U.S. Undecided can get Sabril (not the drug I was prescribed) real cheap but look at the difference between Canada and the U.S. prices!!! What is up with this????? Over $11,600 for 100 pills in the U.S. but under $100 dollars in Canada?!?!?!

      http://www.pharmacychecker.com/brand/price-comparison/sabril/500+mg/postal-32003
       
    13. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      We pay more for healthcare in the US than almost any other first world country in the world. In fact, in 2016 you might say that affordable access to medicine is one of the primary markers of first-world status... by which metric, we're falling way behind, to the point where I've seen writers call us second-world.
       
      • Agree Agree x 1
      • Friendly Friendly x 1
    14. Alue

      Alue Member

      Tinnitus Since:
      01/2016
      Cause of Tinnitus:
      Acoustic Trauma
      In relevant news:
      FULL EVENT: Mylan CEO Heather Bresch Testifies...


      Nothing will happen, though, they may get a public scolding by the House Committee, then back to ripping off people in need.
       
      • Informative Informative x 1
    15. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Okay, what's the story with Sabril? I heard they had good results with rats at eliminating tinnitus. I know it can be a very dangerous drug though. Have you used it and did it affect your T?
       
    16. undecided
      Fine

      undecided Member

      Location:
      Greece
      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      Unknown.
      Yes, I've used it.
      On its own, large doses, with benzos, along with large doses of benzos (seems to do a little bit something on that case, not anything dramatic, but that's it's job).
      Since I'm still here, you can imagine its long term effect on T. Nada.
      I used it for 15-20 days. After that I decided I valued my vision quite a bunch and stopped cold turkey.
       
    17. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Yeah, that makes a lot of sense. Thanks for letting me know.
       
    18. MikeP505
      Curious

      MikeP505 Member Benefactor

      Location:
      Ontario Canada
      Tinnitus Since:
      2011
      Cause of Tinnitus:
      Punishment for being so darn good looking!
      What I read about Sabril scared the beegeezers out of me. Sudden and permanent vision loss as the main side effect? Ear infections as a side effect? Sounds like the perfect med to help tinnitus................................?????????? SERIOUSLY?
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.